MAUDE Adverse Event Report: COOK INC DILATOR; DRE DILATOR, VESSEL, FOR PERCUTANEOUS CATHETERIZATION

COOK INC DILATOR; DRE DILATOR, VESSEL, FOR PERCUTANEOUS CATHETERIZATION
Model Number N/A
Medical Device Problem Codes Split (2537); Material Deformation (2976)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/01/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.A follow-up report will be submitted upon receipt of additional information or completion of the investigation.
 
Event or Problem Description
The international customer reported that, when the dilator was advanced over a wire guide of unknown manufacture, there was an unusual feeling feedback was felt.When the operator checked the tip of the dilator, a deformation/split was evident in the tip of the device.Another device was used instead to complete the procedure successfully, with no further issues and no patient adverse events.The device has been returned for evaluation; however, as of the date of this report, the investigation is still pending.
 
Additional Manufacturer Narrative
Additional information received on dec 05, 2017: type of procedure performed: ablation.The reported device came in contact with the patient.Wire guide from different manufacturer (radifocus/terumo) was used with the reported dilator.Investigation summary: a review of the dimensional verification, functional test, complaint history, documentation, device history record, specifications, instructions for use(ifu), drawing, quality control, manufacturing investigation and a visual inspection of the returned device were conducted during the investigation.The device was returned in an opened, used, and damaged condition.A visual examination of the dilator confirmed a split in the material, located at the distal tip.During table top testing, a split was present at the distal tip affecting both sides of the wall.However, the distal end was able to receive the appropriate size wire guide (0.038).During table top testing using stainless steel 0.038¿ wire guide insertion into the dilator tip and exiting the proximal end was successful encountering no difficulty.The inner/outer diameter and the endhole of the dilator passed all dimensional testing.The distal tip of the dilator failed visual examination as a split in the material was confirmed.The complaint revealed the physician was able to thread both the reported split dilator and the substituted dilator over the guide wire successfully.These dilators shared the same rpn and were from different lots.This information suggests that it was a problem with the dilator and not the wire guide or the physician¿s technique.Therefore, based on the description of the event and the split observed in the tip of the dilator, it is feasible to suggest that this event was caused during the shipping process to the user¿s facility or storage conditions at the user¿s facility.The damage to the tip could be a result of vigorous handing during the shipping/handling processes.Additionally, a document based investigation evaluation was performed.There was no evidence to suggest the product was not made to specifications.A review of the device history record found no other non-conformances associated with the complaint device lot number.It should be noted there were no other reported complaints for this complaint's failure mode.There was no evidence to suggest all items in the lot or similar devices in house are nonconforming/defective.Based on the information provided, the examination of the returned product, and the results of our investigation, the root cause will be documented as packaging handing related (shipping/handling or product storage).The quality engineering risk assessment for this failure mode was reviewed and it was determined that no additional risk mitigating activity is required at this time.The appropriate personnel will be notified and we will continue to monitor for similar complaints.

Brand Name
DILATOR
Common Device Name
DRE DILATOR, VESSEL, FOR PERCUTANEOUS CATHETERIZATION
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7039540
Report Number1820334-2017-03514
Device Sequence Number16397278
Product Code DRE
UDI-Device Identifier00827002014022
UDI-Public(01)00827002014022(17)200717(10)8070296
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/14/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberJCD15.0-38-20
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 11/01/2017
Supplement Date Received by Manufacturer12/05/2017
Initial Report FDA Received Date11/16/2017
Supplement Report FDA Received Date12/14/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1